Alert archive / Georgia / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Charleston, SC

May 6, 20215 counties in South Carolina; 8 counties in Georgia

NWS Charleston, SC issued this fire weather watch at May 6, 2021, 3:00 PM EDT for 5 counties in South Carolina; 8 counties in Georgia. It took effect at May 7, 2021, 1:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 6, 2021, 3:00 PM EDT (19:00 UTC)
In effect from
May 7, 2021, 1:00 PM EDT
Expired
May 7, 2021, 3:05 AM EDT
In force
Issued by
NWS Charleston, SC

Counties Bulloch County, GA, Candler County, GA, Effingham County, GA, Evans County, GA, Jenkins County, GA, Long County, GA, Screven County, GA, Tattnall County, GA, Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 33 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WWUS82 KCHS 061900
RFWCHS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston SC
300 PM EDT Thu May 6 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-070700-
/O.NEW.KCHS.FW.A.0002.210507T1700Z-210508T0000Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
300 PM EDT Thu May 6 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST
SOUTH CAROLINA AND SOUTHEAST GEORGIA...

The National Weather Service in Charleston has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Friday afternoon through Friday evening.

* TIMING...Friday afternoon through Friday evening.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 25 percent away from the immediate
  coast.

* TEMPERATURES...In the mid to upper 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire officials should advise their crews in the field. The public
should postpone outdoor burning during this period since fires
could quickly get out of control.

&&

$$
2 follow-up statements
080 
WWUS82 KCHS 070124
RFWCHS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston SC
924 PM EDT Thu May 6 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-071130-
/O.CON.KCHS.FW.A.0002.210507T1700Z-210508T0000Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
924 PM EDT Thu May 6 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA...

* TIMING...Friday afternoon through Friday evening.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...In the mid 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire officials should advise their crews in the field. The public
should postpone outdoor burning during this period since fires
could quickly get out of control.

&&

$$
381 
WWUS82 KCHS 070705
RFWCHS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston SC
305 AM EDT Fri May 7 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-071515-
/O.UPG.KCHS.FW.A.0002.210507T1700Z-210508T0000Z/
/O.NEW.KCHS.FW.W.0002.210507T1700Z-210507T2300Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
305 AM EDT Fri May 7 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST
SOUTH CAROLINA AND SOUTHEAST GEORGIA...

The National Weather Service in Charleston has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM EDT this evening. The Fire
Weather Watch is no longer in effect.

* TIMING...This afternoon and early evening.

* WINDS...West and northwest 20 to 25 mph with gusts up to 35 
  mph.

* RELATIVE HUMIDITY...As low as 23 to 25 percent away from the
  immediate coast.

* TEMPERATURES...In the mid and upper 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire officials should advise their crews in the field. The public
should postpone outdoor burning during this period.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this fire weather watch went out at May 6, 1:31 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 6, 1:31 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
131 PM EDT Thu May 6 2021

.SYNOPSIS...
A cold front will advance through the region today. Weak low
pressure will develop near the Southeast coast tonight and will
move away through Friday. Drier high pressure will then prevail
through this weekend. Another cold front is expected to push
into the region early next week. The front could stall just
south of the area, allowing low pressure to track over the
Southeast around the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front is located to our south and southeast. It'll
continue to move away from our area through the day. Regional
radar still has convection well to our south in FL. The trends
continue to be less potential for showers across our coastal GA
counties. Though, a few CAMs continue to hold onto a minuscule
chance of precipitation. Given what we're not seeing on radar,
we continued the trend of lower POPs. The sea breeze is starting
it's inward movement as seen by surface observations and
satellite imagery. Some of the CAMs still point to a few
sprinkles. But again, odds are most locations will be dry with
just some clouds. Temperatures are still forecasted to range
from the lower 70s across coastal sections of Charleston
County, to as warm as 80-85 degrees across the vast majority of
the remaining region.

Tonight: A broad mid and upper level trough will cross the area
will cause the Atlantic low to deepen a bit as it shifts further
offshore. There might be just enough moisture within the
cyclonic flow around this feature to produce a few showers
across parts of Charleston and Berkeley County. But rain
probabilities are held at less than 15%, so do not require any
mention in the forecast. There is good cool advection in wake
of the departing area of low pressure, as 850 mb temperatures
drop from 11-12C at 00Z Friday down to 7-8C by 12Z Friday.
Within a dry air mass, temperatures look to get down into the
lower and middle 50s inland from US-17, with upper 50s or lower
60s closer to the immediate coast and in the Charleston metro
region.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
This period will feature rain-free conditions.

Friday: Between low pressure northeast of our area and dry high
pressure building from the west/northwest, west to northwest winds
could gust to around 30 mph from late morning into early evening.
Expect highs in the middle to upper 80s, warmest near the coast due
to downslope/offshore flow.

Friday night: High pressure will expand east over the region, and
clear skies, light winds and dry air will promote excellent
radiational cooling. This will be the coolest night of this forecast
cycle, with lows ranging from the middle/upper 40s inland to the
middle/upper 50s close to the coast, and lower 50s across a wide
swath of territory in between.

Saturday: The surface high will shift offshore, and a ridge of high
pressure will build through 850 mb over the Southeast. This will
support a slightly warmer temperatures, with highs in the upper
70s/lower 80s at most locations, except lower/middle 70s on the
beaches due to the sea breeze.

Lake winds: West-northwest winds could gust around 25 knots on Lake
Moultrie Friday. A Lake Wind Advisory could be required.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday: Rain-free conditions will continue for one more day.
The surface high will shift over the Atlantic, and deep layered
ridging will prevail across the region. This scenario will
support a return to above- normal temperatures middle/upper 80s
common, and a few inland GA locales could top out around 90F. On
the beaches, the sea breeze should hold temperatures in the
70s.

Monday and Tuesday: Another cold front will cross the region. Ahead
of the front, guidance depicts at least scattered showers/
thunderstorms Monday into Monday night. Medium range depictions of
limited instability suggest a low chance for severe weather.
Tuesday, the front is expected to push through then stall just south
of the region, and possible scenarios range from lingering moisture
and isolated/scattered showers to stronger high pressure pushing
most moisture/precipitation south of the region. The latest forecast
settled on slight chance PoPs north/chance PoPs south, but
adjustments will almost certainly be required within subsequent
forecasts. Temperatures in the middle/upper 80s Monday should cool
slightly into the lower/middle 80s Tuesday.

Wednesday and Thursday: The stationary front/associated baroclinic
zone will persist over the southeast CONUS, and moisture transport/a
series of shortwaves should support a more general chance for
showers/thunderstorms. The main upper trough should advance through
the region with a continued chance for showers/thunderstorms
Thursday. The potential for severe weather may remain low, as a weak
wedge regime could hold instability south of the region. Also, due
to uncertainty regarding timing/coverage of precipitation, PoPs are
capped at chance for this period, but high PoPs could be required
for at least part of the time. Due to clouds/precipitation, high
temperatures should remain below normal in the 70s, and cooler
temperatures are possible within the wedge over northern/inland
counties.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: VFR. Gusty WNW winds will develop late in the TAF time
period.

Extended Aviation Outlook: Expect gusty WNW winds Friday afternoon.
VFR through Sunday. Flight restrictions are possible early next
week.

&&

.MARINE...
Rest of Today: A front is located to our S/SE with weak low
pressure east of our area. This has caused an initial weakening
of the gradient and winds. But the sea breeze is kicking in this
afternoon. Winds will be at or below 15 kt with seas 2-3 ft.

Tonight: The aforementioned low will deepen a few millibars as
it lifts east and northeast, allowing for a decent climb in
pressure overnight, along with increasing cool advection. This
will generate winds that eventually shift to the W and NW,
increasing quite a bit after midnight, peaking at 15-20 kt on
the Georgia waters late, and generally 15 kt or less elsewhere.
The offshore flow will limit how large seas can get, so 3 or 4
ft looks to be the maximum at this stage.

Friday through Tuesday: Between low pressure northeast of our area
and dry high pressure building from the west/northwest, west to
northwest winds could gust around 25 knots Friday/Friday evening,
and Small Craft Advisories will likely be required for most/all
coastal waters. Seas of 3-5 feet will prevail Friday into Friday
night, and seas as high as 6 feet cannot be ruled out beyond 20 nm.
As high pressure shifts over the waters later Friday night through
Saturday, NW winds should back to SW and diminish below SCA levels.
Seas will subside to 1-3 feet. Then, high pressure will shift into
the Atlantic, and S/SW winds will increase to at least 15-20 knots,
with gusts to 25 knots and associated SCAs possible. Seas will build
to at least 3-5 feet. These conditions will persist until a cold
front crosses the waters Monday night/early Tuesday, and winds
shift to the N. After cold fropa, seas should subside to 2-3
feet.

&&

.FIRE WEATHER...
We're currently coordinating with our fire weather partners
regarding the expected fuel candidness, which will determine
whether we need a Fire Danger Statement Friday or a Fire Weather
Watch.

Friday: West-northwest winds will likely gust to around 30 mph
during the afternoon, and afternoon relative humidity values are
expected to drop to 25-30 percent at many locations, leading to
increased fire potential. However, recent rainfall has raised fuel
moisture in many areas, and this could limit the overall fire danger.

Saturday: Relative humidity could fall into the 20-25 percent range
inland, but wind gusts should remain capped at 15-20 mph.

Sunday: Atlantic high pressure could contribute to south-southwest
winds gusting around 25 mph, and inland relative humidity could fall
into the 25-30 percent range.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
FIRE WEATHER...
Hazardous weather outlook, May 6, 3:28 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
328 AM EDT Thu May 6 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>044-047>052-070730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
328 AM EDT Thu May 6 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-070730-
Inland Berkeley-
328 AM EDT Thu May 6 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lake Winds: West-northwest winds could gust to around 25 knots on
Lake Moultrie late Friday morning into Friday evening. A Lake Wind
Advisory could eventually be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Nearby

Fire Weather Watches in Georgia, 2021Fire Weather Watches in South Carolina, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.